Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 196, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 16, 2007, 5:13 PM CDT for Emmet County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 16, 2007, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:20 PM CDT | TSTM WND DMG | 3 N Estherville, IA | CORN BLOWN DOWN ALL ALONG A LINE FROM ESTHERVILLE TO 3 N OF ESTHERVILLE |
| Jul 16, 5:20 PM CDT | TSTM WND GST 70 | Estherville, IA | |
| Jul 16, 5:22 PM CDT | TSTM WND DMG | 4 W Estherville Airport, IA | STRONG WINDS AND TREES DOWN. |
| Jul 16, 5:28 PM CDT | TSTM WND DMG | Estherville, IA | SEVERAL LARGE TREES DOWN. POWER LINES DOWN AND GLASS BROKEN OUT OF THE FRONT OF A DOWNTOWN BUSINESS. RELAYED BY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 162212
SVRDMX
IAC063-162300-
/O.NEW.KDMX.SV.W.0196.070716T2213Z-070716T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT MON JUL 16 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EMMET COUNTY IN NORTHWEST IOWA...
* UNTIL 600 PM CDT
* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF ESTHERVILLE...
OR ABOUT 10 MILES SOUTHEAST OF JACKSON...AND MOVING SOUTHEAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ESTHERVILLE BY 520 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100
PM CDT MONDAY EVENING FOR SOUTHERN IOWA.
LAT...LON 4351 9491 4351 9471 4333 9445 4328 9445
4325 9447 4326 9473 4341 9493 4349 9493
TIME...MOT...LOC 2213Z 317DEG 34KT 4347 9485
$$2 follow-up statements
000
WWUS53 KDMX 162226
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT MON JUL 16 2007
IAC063-162300-
/O.CON.KDMX.SV.W.0196.000000T0000Z-070716T2300Z/
EMMET IA-
525 PM CDT MON JUL 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EMMET COUNTY...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ESTHERVILLE
AIRPORT...OR ABOUT 18 MILES EAST OF SPIRIT LAKE...MOVING SOUTHEAST AT
35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RINGSTED BY 545 PM CDT...
70 MPH WINDS WERE REPORTED WITH THIS STORM IN ESTHERVILLE AT 520 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100
PM CDT MONDAY EVENING FOR SOUTHERN IOWA.
LAT...LON 4351 9491 4351 9471 4333 9445 4328 9445
4325 9447 4326 9473 4341 9493 4349 9493
TIME...MOT...LOC 2225Z 317DEG 34KT 4339 9475
$$000
WWUS53 KDMX 162256
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT MON JUL 16 2007
IAC063-162306-
/O.EXP.KDMX.SV.W.0196.000000T0000Z-070716T2300Z/
EMMET IA-
556 PM CDT MON JUL 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY EXPIRES AT 600 PM
CDT...
AT 553 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE. WINDS WILL CONTINUE GUSTING TO 40 TO 50 MPH EVEN AFTER THE
STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA.
LAT...LON 4351 9491 4351 9471 4333 9445 4328 9445
4325 9447 4326 9473 4341 9493 4349 9493
TIME...MOT...LOC 2256Z 317DEG 34KT 4318 9448
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 3:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT MON JUL 16 2007 .SHORT TERM /TONIGHT/... CONVECTION LEFTOVERS NOW IN SOUTHEAST IOWA WITH RAPID DESTABILIZATION FOR MOST OF THE AREA THIS AFTERNOON. NO CAP TO SPEAK OF WITH 30 TO 50 KTS OF BULK SHEAR FROM NORTHERN IOWA TO SOUTHWEST MN. PWATS ALSO HIGH OVER THE AREA WITH A 1.5 TO 1.8 INCHES PRESENT FROM NORTH CENTRAL THROUGH SOUTHEAST IOWA ATTM. PARAMETERS COMING TOGETHER FOR SEVERE EVENT ALONG AND SOUTH OF THE STATIONARY FRONTAL BOUNDARY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS REMAIN THE PRIMARY THREAT WITH ISOLATED TORNADOES ALONG THE BOUNDARY A POSSIBILITY AS WELL. WEAK DRY LINE HAS ALSO DEVELOPED OVER CENTRAL IA WHERE CONVERGENCE IS ALSO INCREASING. CONVECTION WILL REMAIN THROUGH THE EVENING INTO THE OVN AS THETAE ADVECTION CONTINUES TO FEED STORM ACTIVITY AS BOUNDARY MAKES SOME PROGRESS NORTHEAST OVN. RAINFALL AMTS IN SOME OF THE STRONGER STORMS MAY REACH TO 2 INCHES OR GREATER...ESPECIALLY CENTRAL AND EAST. TEMPS TO REMAIN WARM OVN WITH LOWS FROM 65 T0 70. .LONG TERM.../TUESDAY-MONDAY/... MODELS IN GENERAL AGREEMENT OVER THE NEXT SEVERAL PERIODS REGARDING THE EVOLUTION OF THIS MORNINGS FRONTAL BOUNDARY AND ADVANCEMENT OF WARM AIR INTO STATE THROUGH WED. DIFFERENCES ARISE REGARDING FRONTAL PASSAGE ON THURSDAY. WITH MAIN WAVE PROGGED TO DROP EAST SOUTHEAST TONIGHT...BEST CHANCES FOR ANY ORGANIZED CONVECTION DRIVEN BY A SYNOPTIC FEATURE WILL EXIT THE REGION BY TUES AM THOUGH FRONT AND INSTABILITY WILL LINGER. THOUGH UNCAPPED THROUGH EARLY TUES...CAP AT H700 BEGINS TO TAKE OVER DURING THE DAY AS FRONT LIFTS NORTHEAST AND TEMPS WARM ALOFT. CURRENT H850 PROGS SUGGEST +24 TO +26C OVER CENTRAL THROUGH NORTHWEST FORECAST AREA BY LATE AFTERNOON. MIXING NOT SIGNIFICANT...BUT TEMPS SHOULD WARM TO MID 90S ANYWAY OVER THE REGION IN AREAS WITH LESSER CLOUD COVER...SOUTHWEST TO WEST ESPECIALLY. SOME CONCERN TUES AFTERNOON FOR NORTHEAST COUNTIES AS MLCAPE WILL RISE TO >4000 J/KG BY LATE AFTERNOON AND STILL NO CAP. BULK SHEAR MODEST WITH LIMITED SFC CONVERGENCE THOUGH INSTABILITY ALONE SHOULD BE ENUF TO GET THINGS GOING BY MID TO LATE AFTERNOON OVER THE NORTHEAST SECTIONS. HIGHS TUES WILL PUSH HEAT INDICES TO NEAR 100 WEST. THUNDER CHANCES WILL REMAIN NORTH IN THE VICINITY OF THE FRONT WHILE CENTRAL AND SOUTH REMAIN HOT/HUMID THROUGH WED. FRONT BEGINS TO PUSH SOUTH IN RESPONSE TO H500 WAVE ROTATING ON THE BACK SIDE OF HUDSON BAY SYSTEM BY WED NIGHT/THUR. GEM/EURO/GFS SEEM TO BE HANDLING ENERGY BETTER WITH TWO SEPARATE WAVES WHILE NAM CONSOLIDATES SYSTEM INTO ONE...SHIFTING COOL AIR FARTHER EAST EARLIER...RESULTING IN SLOWER SOUTHERLY PROGRESSION OF COOL AIR. HAVE SIDED WITH GFS FRONTAL TIMING...BLENDING WITH SURROUNDING OFFICES. RATHER COOL AIRMASS HEADING INTO THE GREAT LAKES AGAIN BY THUR NIGHT/FRI. WILL EXPECT TO SEE 50S FOR LOWS WITH UPPER 70S TO NEAR 80 NORTHEAST FOR HIGHS FRI. HAVE MADE SOME SEASONAL ADJUSTMENTS BY RAISING MAX A DEGREE OR TWO FROM PREVIOUS EPISODES. OPERATIONAL GUIDANCE SEEMS TOO HIGH AND WILL BE KEEPING TMAX CLOSER TO COOLEST MEMBER FOR FRIDAY. HIGH SLIDES EAST QUICKLY BY LATE SATURDAY ALLOWING WARMER TEMPS TO SLIDE OVER RIDGE AND BACK INTO REGION SUN AND MONDAY. HAVE GONE ABOVE HPC GUIDANCE ON MONDAY GIVEN THERMAL PROFILES OF GEM/EURO/GFS. && .AVIATION...16/18Z SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG A SFC BOUNDARY CURRENTLY STRETCHING ACROSS ERN SD AND SRN MN INTO NC/NE IOWA BY LATE THIS AFTERNOON INTO THE EVENING. LOW TO MID LEVEL CU FIELD CURRENTLY DEVELOPING ACROSS NC/NE IOWA WITH CEILINGS AROUND BKN025-045 WITH ISOLATED AREAS OF SCT-BKN015. THUNDERSTORM ACTIVITY IS THEN EXPECTED TO TRANSLATE SOUTHWARD BY LATE EVENING INTO THE OVERNIGHT HOURS. SOME LOWERED VISIBILITIES ARE EXPECTED WITH THE THUNDERSTORM ACTIVITY...WITH CEILINGS MOSTLY AOA SCT-BKN025CB. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION/SHORT TERM...ALBRECHT LONG TERM...REV
Hazardous weather outlook, Jul 16, 9:58 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 958 AM CDT MON JUL 16 2007 IAZ004>007-016-017-025>028-037>039-048>050-061-062-074-075-085- 086-096-097-171500- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 958 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON. THE STORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND TONIGHT. SOME SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAINFALL IS EXPECTED TO BECOME THE PRIMARY THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH THURSDAY AS WELL. IAZ015-023-024-033>036-044>047-057>060-070>073-081>084-092>095- 171500- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 958 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SOME SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAIN MAY POSE A THREAT OVERNIGHT ACROSS AREAS MAINLY EAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY STORM ALONG WITH MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT. ACTIVATION MAY ALSO BE NEEDED THROUGH THURSDAY...BUT IS NOT ANTICIPATED AT THIS TIME. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:14 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 37 min |
| Jul 16, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 65 min |
| Jul 16, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 47 min |
| Jul 16, 5:53 PM CDT | High Wind Warning | DMX | Palo Alto, Pocahontas | 66 min |
| Jul 16, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 52 min |
| Jul 16, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.